Arizona, 2021

Hail in Arizona, October 5, 2021

October 5, 2021 · NWS FGZ · 1 event in 1 county or zone

An upper-level low just off the southern California Coast moved across The Southwest with steady rain. As the wave moved across Arizona, the abnormally cold air mass aloft and daytime heating allowed a few strong to severe thunderstorms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An upper-level low just off the southern California Coast moved across The Southwest with steady rain. As the wave moved across Arizona, the abnormally cold air mass aloft and daytime heating allowed a few strong to severe thunderstorms to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Oct 5, 2:58 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 5, 2:58 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Tue Oct 5 2021

.SYNOPSIS...Widespread rain showers and scattered thunderstorms
are expected across much of the region this afternoon and evening.
Localized flash flooding and severe thunderstorms remain the
key threats. Activity is anticipated to diminish later tonight
and early Wednesday morning. Drier weather is likely Wednesday
and Thursday, with breezy winds and another chance of rain for
Friday.

&&

.DISCUSSION...

Main update this forecast cycle:

*The Storm Prediction Center (SPC) has issued a Severe Thunderstorm
 Watch for much of Arizona from now until 8 PM MST this evening.

Remainder of Today...Current water vapor satellite imagery shows
the dynamic, upper-level low pressure system moving into southern
California and southwestern Arizona with moisture surging
northeastward. Radar is indicating a few isolated storms beginning
to initiate in southern Gila and eastern Yavapai counties as the
leading edge of the second wave of moisture begins to push its
way northward. Expect shower and storm coverage to increase within
the next few hours from a southwest to northeast direction.

The ingredients are there for the severe thunderstorm potential
focused on Yavapai, Gila, Coconino, and Navajo counties this
afternoon and evening. Moisture availability, steep lapse rates
with cooling aloft, sufficient CAPE, and low-level
directional/speed shear are all accompanying the dynamic,
negatively-tilted trough. Add in some daytime heating from earlier
this afternoon thanks to a lull in the activity from this morning
and break in the cloud cover as well. With all of these elements
present at this time, forecaster confidence has increased in the
severe potential resulting in SPC issuing a Severe Thunderstorm
Watch for much of northern Arizona through this evening. Large
hail (~1.00"), strong wind gusts (>60 mph), and a few isolated
funnel clouds or weak tornadoes are all on the table in any storms
that do develop today.

Flash flooding is also likely during this time across the region
with emphasis on the Navajo Nation area where muddy, impassable
roads could result. WPC along with the latest run of the HREF do
suggest rainfall rates of up to 1" per hour in any storms, however
thanks to the faster storm motions (~20-25 mph) with upper-level
jet support, flash flooding should be limited to more localized
coverage, highlighting any low water crossings and slot canyons
throughout the region.

Activity is expected to taper later this evening with some
leftover showers for the Navajo Nation area early Wednesday
morning as the low pressure trough moves northeastward into the
Rockies.

Wednesday through Friday...Drier conditions are forecast for
Wednesday and Thursday with cooler, below average daytime
temperatures anticipated. Mostly cloudy skies return for Thursday
with breezy to gusty winds and chances for showers on Friday as a
moderate, low pressure trough pushes its way into the Intermountain
West. Thunderstorm activity is not forecast for Friday at this
time.

Long Term...For Saturday and into next week, the main story is
chilly high and low temperatures along with the potential for
area-wide gusty winds and precipitation as long range guidance
continues to show an active, fall pattern for much of the West
during this time. There currently is good agreement between the
GEFS, EPS, and WPC Clusters Days 6-7 in regards to a deep,
longwave trough setting up over the western half of the country
from Monday into Wednesday of next week. Confidence is a little
shaky in terms of how deep this trough gets and moisture
availability, however much colder temperatures with possible
widespread freezes at night are looking better. The majority of
the ECMWF Ens members also show southwest wind gusts in the 35-45
mph range for Monday and Tuesday for the Flagstaff area, just
something to keep an eye on at this time. Depending on how deep
and cold this potential trough gets, snow showers could also be
possible as well in the high country, however confidence is low at
this time.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue through roughly 12Z Wednesday. Areas of MVFR/IFR ceilings
and visibilities are possible with the stronger storms along with
brief, heavy rainfall and hail. Surface winds generally 5-15 kts
outside of storms with gusty outflows possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing weather system will continue to deliver
showers and thunderstorms to northern Arizona into Wednesday
morning. Strong gusty winds and hail will be possible with stronger
thunderstorms. Shower activity will diminish by late Wednesday
morning, with dry weather forecast to continue on Thursday.

Friday through Sunday...Rain shower chances return for Friday with
breezy to localized gusty winds possible. Cooler temperatures with
seasonal winds are forecast for Saturday and Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 5, 4:20 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST Tue Oct 5 2021

AZZ013-014-016-040-060000-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-Eastern Mogollon Rim-
420 PM MST Tue Oct 5 2021

...Strong thunderstorms will impact portions of central Apache and
Navajo Counties and parts of Interstate 40 between Winslow and
Petrified Forest NP through 500 PM Arizona/600 PM Navajo Nation/...

At 418 PM MST/518 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Joseph
City to 8 miles northwest of Taylor. Movement was northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holbrook, Taylor, Joseph City, Sun Valley, Woodruff, Petrified Forest
National Park, Snowflake, Petrified Forest N.P. Visitors Center and
Dry Lake.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 289.
 Interstate 40 between mile markers 263 and 305.
 State Route 277 between mile markers 323 and 336.
 State Route 377 between mile markers 12 and 33.
 State Route 77 between mile markers 354 and 408.
 Highway 180 between mile markers 308 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MST/900 PM
MDT/ for north central Arizona.

&&

LAT...LON 3432 11024 3502 11058 3542 11010 3465 10965
TIME...MOT...LOC 2318Z 222DEG 36KT 3488 11043 3450 11024

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Oct 5, 4:27 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
427 PM MST Tue Oct 5 2021

AZZ016>018-060000-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
427 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Gila and Navajo
Counties including parts of SR 77 near Carrizo through 500 PM MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Carrizo, or 27 miles southwest of Show Low, moving northeast at 45
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Apache Reservation, Carrizo, Cedar Creek, Cibecue and White
Mountain Apache Reservation.

This includes the following highways...
 State Route 73 between mile markers 311 and 323.
 Highway 60 between mile markers 298 and 333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
north central and east central Arizona.

&&

LAT...LON 3383 11033 3382 11042 3383 11051 3385 11056
      3385 11057 3428 11045 3413 11003 3385 11016
      3380 11030
TIME...MOT...LOC 2325Z 206DEG 38KT 3395 11038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NL
Special weather statement, Oct 5, 4:41 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
441 PM MST Tue Oct 5 2021

AZZ004-005-060015-
Kaibab Plateau-Marble and Glen Canyons-
441 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of far north-central
Coconino County and portions of Lake Powell in Arizona through 515
PM MST/615 PM MDT/...

At 439 PM MST/539 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Wahweap, or 8 miles north of Page, moving northeast
at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Page, Big Five, Wahweap, and Lake Powell.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 546 and 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MST/900 PM
MDT/ for north central Arizona.

&&

LAT...LON 3700 11133 3689 11139 3689 11172 3700 11171
TIME...MOT...LOC 2339Z 204DEG 39KT 3703 11149

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NL

The radar

The Flagstaff radar (KFSX), 134 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Apache

When
October 5, 5:25 PM MST to 5:35 PM MST
Where
Apache County, 6.41 mi WSW of Hunt Green Vly Arpt to 6.67 mi WNW of Hunt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.560, -109.730

Persistent large hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987593.